New Jersey, 2018

Strong Wind in New Jersey, November 3, 2018

November 3, 2018 · NWS OKX · 1 event in 1 county or zone

Low pressure deepened as it moved to the northeast, with strong westerly winds in its wake on Saturday November 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure deepened as it moved to the northeast, with strong westerly winds in its wake on Saturday November 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 3, 8:37 AM EST, 23 minutes earlier.

Area forecast discussion, Nov 3, 8:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service New York NY
937 AM EDT Sat Nov 3 2018

.SYNOPSIS...
Low pressure over the region early this morning tracks into
northern New England by this evening as a cold front moves
across the region this morning. High pressure builds over the
area tonight into Sunday, then lifts northeast Sunday night. A
weak wave of low pressure will impact the area Monday into
Monday night, followed by a frontal system for the middle of
next week and potentially another at the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor updates to this morning forecast to reflect current
conditions and observation trends.

Otherwise, surface low pressure will continue to track to the
north northeast through the day while deepening rather rapidly
as a strong vort max and upper trough rotate into New England.
The upper trough becomes negative this morning and the low then
tracks slowly through New England. As this low deepens and
strong cold advection develops behind the low, gusty west to
northwest winds develop. Low level winds of 40-55kt KT are
expected to mix down and will continue with the wind advisory.
Precipitation wraps up by mid afternoon.

A non diurnal temperature curve was used for hourly
temperatures today as strong cold advection will keep
temperatures from rising, and temperatures will likely be
falling later this morning into this afternoon. Therefore expect
highs to be early this morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Strong low level winds move quickly to the east early this
evening and winds may fall below wind advisory criteria before
00Z Sunday. Also the pressure gradient will begin to weaken as
the low drifts north and higher pressure builds to the south and
west. In addition, cold advection will be also weakening.

Adjusted the lows across the outlying and normally colder areas
upward as winds are not expected to drop off overnight or
decouple.

Sunday will remain dry as a ridge cross the area, moving off the
coast after 00Z Monday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A broad longwave trough will encompass much of the lower 48 during
the long term period.  NWP guidance is in good agreement to start,
with diverging solutions beginning as early as Monday.

Ridging over the northeast Sunday morning will gradually shift to
the northeast through Sun night as an inverted trough develops near
the SE coast. A weak wave of low pres is forecast to develop near
the Mid Atlantic coast by Mon morning and continue through the NE
steering flow. Models diverge with the timing and chances of
precipitation for Monday, with the NAM slower, and the GFS also
slow, and drier. Delayed the onset of precipitation by a few
hours Monday, and also lowered the chances, with just a few
hours of likely probabilities Monday afternoon. This may still
be too high given recent trends in the weak wave of low
pressure.

Weak ridging then builds in late Tue night into Wed, although a
easterly flow ahead of a warm front could maintain light rain
or drizzle across the area. This boundary will be associated
with a strengthening area of low pres tracking from the southern
Plains into the central Great Lakes region by Tue. The warm
front is progged to move through late Tue followed by a strong
cold front Tue night into Wed morning. Highs on Wed could reach
mid to upper 60s in the warm sector across much of the area and
will likely occur at or shortly after midnight (Tue night). H85
temps are progged to decrease as the night progresses and even
further so during the day Wed. High are expected to be around 10
degrees cooler on Thu. Have maintained a schc of thunder
associated with the cold fropa Tue night, although not
particularly impressed with instability or dynamics attm. There
could be a period of moderate to heavy rainfall with the fropa
as well, although not anticipating any hydro related issues
either.

Front pushes east of the area Wed morning with a gusty westerly
flow in it wake. Dry weather is expected through Thu as high
pres builds to the south. Another frontal system may impact the
area late in the week.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will continue northeastward into the eastern
Canadian provinces today, with high pressure gradually building
across the area in its wake tonight into tomorrow.

A few lingering showers may be possible across the area through
the remainder of the morning, with LIFR-MVFR conditions
gradually improving by early afternoon. Strong and gusty winds
are already developing in the wake of the surface low. Although
winds may be light and variable as the low moves across the
terminals, by afternoon WSW flow (left of 310) will be sustained
around 20-25kt with gusts up to 40 kt possible. Winds gradually
decrease into tonight with the building high pressure, then
become light and variable tomorrow.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sun...VFR with lgt and vrb winds.
.Monday-Tuesday...Possible MVFR or lower in showers. Increasing
E winds, shifting to SE Tuesday and S Tuesday night. Gusts
15-20 kt Tuesday night.
.Wed...Return to VFR, with increasing SW winds. Gusts 15-20 kt.

&&

.MARINE...
Low pressure centered over the western forecast waters will
deepen rapidly and track north to northeast through New England
today. There will be a lull in the winds, below SCA levels,
early this morning in the vicinity of the low pressure center.
Then as the low tracks into New England and rapidly deepens, and
strong cold advection sets up, gale gusts are expected across
all the waters later this morning into the early evening. A gale
warning is in effect through 00Z Sunday, however, gale
conditions may end earlier across the western waters. SCA winds
will remain this evening with the winds falling below SCA levels
across all the waters by late tonight. However, ocean seas will
remain elevated through Sunday.

High pressure on Sunday will result in tranquil conditions. On
Monday, a weak area of low pres will lift up from the southeast
coast resulting in an increasing easterly flow between the
departing high and the approaching low. At this time, sub-advsy
winds are expected, however seas on the ocean may build to
marginal SCA levels into Tue. Meanwhile, a strengthening area of
low pres moves into the Great Lakes region on Tue sending a
warm front towards the area. A cold front then follows Tue night
into Wed morning, followed by a moderate westerly flow. SCA
conds are possible on portions of the waters Tue night through
Wed night in response to this.

&&

.HYDROLOGY...
An additional 1/4 to 3/4 inches of rainfall, with locally higher
amounts, are expected through mid afternoon, mainly across
southeastern CT and eastern Long Island.

No hydrologic impacts are anticipated for Sunday through
Thursday. However, rainfall associated with a cold front Tuesday
night into Wednesday morning may produce brief moderate to
heavy rainfall. This will continue to be monitored.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EDT this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 6 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ330-335-338-
     340-345-350-353-355.

&&
Hazardous weather outlook, Nov 3, 2:13 AM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
313 AM EDT Sat Nov 3 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
313 AM EDT Sat Nov 3 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-040900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
313 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Nov 3, 3:29 AM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service New York NY
429 AM EDT SAT NOV 3 2018

NYZ078>081-030900-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
429 AM EDT SAT NOV 3 2018

...A SHOWER WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 429 AM EDT, an area of heavy showers was located over Patchogue,
moving northeast at 75 mph.

Winds in excess of 30 mph are possible with this activity.

Locations impacted include...
Islip, Riverhead, Centereach, Shirley, Medford, Southold, Ronkonkoma,
Manorville, Patchogue, Middle Island, Wading River, Center Moriches,
Mattituck, Westhampton and Coram.

LAT...LON 4062 7332 4063 7332 4067 7327 4066 7310
      4074 7291 4075 7290 4068 7328 4097 7302
      4099 7264 4116 7228 4096 7247 4098 7250
      4092 7259 4092 7253 4091 7251 4079 7262
      4065 7307
TIME...MOT...LOC 0829Z 221DEG 63KT 4077 7298

JMC
Special weather statement, Nov 3, 4:02 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service New York NY
502 AM EDT SAT NOV 3 2018

CTZ007-008-011-012-030930-
Southern Middlesex-Southern New London-Northern New London-Northern
Middlesex-
502 AM EDT SAT NOV 3 2018

...A SHOWER WILL AFFECT NEW LONDON AND SOUTHERN MIDDLESEX COUNTIES...

At 501 AM EDT, a shower was located over Chester, moving northeast at
60 mph.

Winds in excess of 40 mph are possible with this shower along with
brief heavy rain.

Locations impacted include...
Jewett City, Norwich, Colchester, Old Saybrook, Salem, Chester,
Waterford, East Lyme, Ledyard, Griswold, East Haddam, Haddam, Old
Lyme, Lebanon and Westbrook.

LAT...LON 4126 7240 4127 7242 4139 7257 4160 7237
      4161 7233 4164 7233 4167 7227 4169 7227
      4171 7224 4166 7216 4166 7212 4163 7196
      4164 7186 4164 7179 4159 7179
TIME...MOT...LOC 0901Z 226DEG 58KT 4138 7242

MET
Special weather statement, Nov 3, 4:04 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service New York NY
504 AM EDT SAT NOV 3 2018

NYZ079-030945-
Northeast Suffolk-
504 AM EDT SAT NOV 3 2018

...A SHOWER WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 504 AM EDT, a shower was located over Mattituck, moving northeast
at 65 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Southold, Mattituck, Peconic, Cutchogue, Aquebogue, Jamesport and
Laurel.

LAT...LON 4103 7235 4104 7237 4102 7239 4103 7243
      4098 7243 4099 7246 4098 7245 4095 7245
      4096 7247 4098 7248 4098 7250 4093 7257
      4093 7261 4091 7261 4099 7270 4099 7264
      4100 7259 4112 7239 4104 7231
TIME...MOT...LOC 0904Z 225DEG 58KT 4099 7255

MET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Union

When
November 3, 9:00 AM EST to 12:00 PM EST
Where
Western Union forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

At 1044 am, the fire department reported a tree down, which struck a house on Grant Avenue in the town of Plainfield.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784035.